How long does Iodine therapy take to show results?
User rating for this question
Hi I was diagnosed with hyperthyroidism a year and a half ago. I developed Graves disease within 5 months. I was under treatment with anti-thyroid medication and it never worked. My bloodwork spiked high and low until I finally went to india to have surgery but they said I was a perfect candidate for Iodine therapy. It has been over 3 months since the treatment and I went on sythroid and now my bloodwork is spiking again and I am having symtoms of hyper again. I have stopped taking the synthroid for the last 5 days but the symptoms remain. Heart palpations, hair loss etc etc. I really don't know what to do at this point. Can you make any suggestions?
Posted Sat, 22 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Satvinder Bakshi 22 minutes later
Brief Answer: please meet your doctor again! Detailed Answer: Hello! Iodine therapy generally takes around 3-6 months to act, and i think you can wait for another 3 months before making a decision. You should not stop sythyroid so fast, although dose modification may be required, for this you should meet your endocrinologist Iodine therapy can also be repeated, if requred, you must consult your doctor for this! Surgery is generally the last resort and you should try t avoid it , if possible! Thanks
Follow-up: How long does Iodine therapy take to show results? 41 minutes later
I adjusted the synthroid down from 100 mg to 75 mg but the hyper symtoms continued to get worse. With the Graves getting worse I have had to up the dose of prednisone again to 40 mg per day. I have been on these steroids since last july and they are destroying my quality of life. I really don't think I can wait another 3 months to see what if anything is going to change. I need someone to help me get on a program that actually improves my condition instead of telling me to go take this medicine for 2 months and call me. At this point a am willing to have surgery because at least I will know it's gone and I can manage it from the hypo direction. I have had 4 endocrinologists and none have given me any protocol or hope of getting this under control. I understand surgery is a last resort, however, I am at the point of last resort because I need my life back.
Answered by Dr. Satvinder Bakshi 12 minutes later
Brief Answer: please have patience! Detailed Answer: well I really do have full sympathy with you, but i would still recommend that you have patience!! You have waited so long, and i dont think another 3 months should be too much! It is for your own good! Surgery is fraught with risks and lot of complications, we are not just worried about the hypothyroidism , which may develop, hence, please use it as the last resort only. If however, you are still not satisfied, please meet your surgical endocrinologist for discussing the surgery. You can reduce the dose to 50mg, there should be no harm in that. Would again advice you to be a bit more patient Regards